MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM PROX FEMUR LCK PLATE 12H R 288MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.5MM PROX FEMUR LCK PLATE 12H R 288MM; PLATE, FIXATION, BONE
Model Number 74820512
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 01/26/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after an internal fixation surgery, one (1) 4.5mm prox femur lck plate 12h r 288mm implant broke/failed.It is unknown how the reported event was or will be treated.The patient's current health status is unknown.
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, without the requested clinically relevant patient-specific supporting documentation, a thorough medical investigation could not be performed.The root cause and/or patient outcome beyond that which was documented in the compliant could not be confirmed nor concluded; therefore, no further medical assessment is warranted at this time.Should any additional medical relevant information be provided, this case would be re-assessed.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents was performed, and the fracture fixation devices reveals in adverse effects that cracking and fracture of the implant components can occur.With repeated stress in patients with delayed healing or nonunion, the appliance will inevitably bend, break or pull out of bone.Also, according to warnings, the correct selection of device components is extremely important.The appropriate type and size should be selected for the patient.Failure to use the largest possible components or improper positioning may result in loosening, bending, cracking, or fracture of the device or bone or both.Additionally, the precautions section reveals that postoperative instructions to patients and appropriate nursing care are critical.Early weight bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection procedure, the material confirmation should be verified with vendor certificate.Also, material specification, states that quality and manufacture of special quality high strength stainless steel forgings shall be controlled; a certification of all material is required and shall include any numerical test results and state that the product conforms to the requirements of the specification.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Corrected data: b2 (outcomes updated: revision confirmed), b5 (narrative updated), h6(health effect - impact code).
 
Event or Problem Description
It was reported that, after an internal fixation surgery, one (1) 4.5mm prox femur lck plate 12h r 288mm implant broke/failed.The patient underwent revision surgery on (b)(6) 2023.The patient's current health status is unknown.

Brand Name
4.5MM PROX FEMUR LCK PLATE 12H R 288MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16439809
Report Number1020279-2023-00411
Device Sequence Number3135661
Product Code HRS
UDI-Device Identifier03596010624482
UDI-Public03596010624482
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K072818
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74820512
Device Catalogue Number74820512
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/28/2023
Supplement Date Received by Manufacturer03/01/2023
03/22/2023
Initial Report FDA Received Date02/24/2023
Supplement Report FDA Received Date03/06/2023
03/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient SexUnknown